Alert archive / Nebraska / Frost Advisories in 2018

Frost Advisory 2, NWS Hastings, NE

October 5, 2018Dawson County, Sherman County, Valley County, Nebraska

NWS Hastings, NE issued this frost advisory at Oct 5, 2018, 2:49 PM CDT for Dawson County, Sherman County, Valley County, Nebraska. It took effect at Oct 6, 2018, 4:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 2:49 PM CDT (19:49 UTC)
In effect from
Oct 6, 2018, 4:00 AM CDT
Expired
Oct 6, 2018, 10:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Dawson County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS73 KGID 051949
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
249 PM CDT Fri Oct 5 2018

...Areas of Frost Possible for Parts of Central Nebraska...

NEZ039-046-060-060400-
/O.NEW.KGID.FR.Y.0002.181006T0900Z-181006T1500Z/
Valley-Sherman-Dawson-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, and Gothenburg
249 PM CDT Fri Oct 5 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Hastings has issued a Frost
Advisory, which is in effect from 4 AM to 10 AM CDT Saturday. 

* TEMPERATURE...33 to 36 degrees

* IMPACTS...Frost may damage sensitive outdoor plants.

* TIMING...Late tonight through mid-morning Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
675 
WWUS73 KGID 060233
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
933 PM CDT Fri Oct 5 2018

...Areas of Frost Possible for Parts of Central Nebraska...

NEZ039-046-060-061100-
/O.CON.KGID.FR.Y.0002.181006T0900Z-181006T1500Z/
Valley-Sherman-Dawson-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, and Gothenburg
933 PM CDT Fri Oct 5 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
SATURDAY...

* TEMPERATURE...33 to 36 degrees

* IMPACTS...Frost may damage sensitive outdoor plants.

* TIMING...Late tonight through mid-morning Saturday.

* UNCERTAINTY...Clouds could linger around the area through much
  of the night and act as a warming blanket. The forecast for
  frost depends on at least a few breaks in the clouds near dawn
  that could allow for a quick drop in temperatures and possible
  frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
294 
WWUS73 KGID 061027
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
527 AM CDT Sat Oct 6 2018

...Areas of Frost Possible through the early morning hours...

NEZ039-046-060-061500-
/O.CON.KGID.FR.Y.0002.000000T0000Z-181006T1500Z/
Valley-Sherman-Dawson-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, and Gothenburg
527 AM CDT Sat Oct 6 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURE...33 to 36 degrees

* IMPACTS...Frost may damage sensitive outdoor plants

* TIMING...through the mid morning hours

* UNCERTAINTY...Clouds could linger around the area through much 
  of the night and act as a warming blanket. The forecast for 
  frost depends on at least a few breaks in the clouds near dawn 
  that could allow for a quick drop in temperatures and possible 
  frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Rossi
254 
WWUS73 KGID 061459
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
959 AM CDT Sat Oct 6 2018

NEZ039-046-060-061600-
/O.EXP.KGID.FR.Y.0002.000000T0000Z-181006T1500Z/
Valley-Sherman-Dawson-
Including the cities of Ord, Loup City, Sherman Reservoir, 
Litchfield, Lexington, Cozad, Willow Island, and Gothenburg
959 AM CDT Sat Oct 6 2018

...FROST ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Temperatures has risen in the lower 40s and will continue to
increase. Therefore...the Frost Advisory will be allowed to
expire.

$$

Kelley

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this frost advisory went out at Oct 5, 12:11 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 5, 12:11 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1211 PM CDT Fri Oct 5 2018

...Aviation Update...

.UPDATE...
Issued at 1114 AM CDT Fri Oct 5 2018

Widespread stratus remains in place late this morning, and the
HRRR and RAP soundings don't show much improvement this afternoon.
Just sent an updated short-term forecast to account for this.
Main changes are sky cover and today's high temperatures.

Also tweaked PoPs for this afternoon and tonight. HRRR shows areas
of showers over central Nebraska late this afternoon and evening.
Then thunderstorms develop after dark along the front in north-
central Kansas

&&

.SHORT TERM...(Today and tonight)
Issued at 407 AM CDT Fri Oct 5 2018

A bit of a complicated forecast this morning with several concerns
both in the short term and extended periods of the forecast.

For today...have seen some patchy dense fog development early this
morning. While some of the model guidance was hinting at this
possibility as skies cleared from west to east...so far the fog
development has been a little more widespread and dense than
expected. That said...looking around at area road cameras...most
sites still have good visibilities and opted to cover this early
morning fog development by adding a mention to the hazardous
weather outlook along with including visibilities of 1 mile or
less in the morning forecast package. In addition...with the
clearing skies overnight...temperatures have been able to drop
into the mid 30s in spots...including down to 34 so far here at
the local forecast office in Hastings...and opted to increase the
coverage of patchy frost development over the next couple of
hours. Thanks to the development of fog and a low cloud deck
across areas that started to clear, however, temperatures should
mostly hover above the frosty level...and do not think widespread
frost formation will occur. As a result of this...did not feel a
frost advisory was necessary this morning and decided to instead
increase the coverage of potential patchy frost formation in the
forecast package and HWO. Also...have seen a few showers develop
across north central Kansas early this morning...but so far these
showers have been benign and have only observed one lighting
strike across Republic county (outside our forecast area) the past
hour.

Beyond the first few hours of the forecast things do not get a
whole lot less complicated as a cold front will be racing across
the local area by late afternoon. Thanks to the timing of this
front...expect a bit of instability to be in place across the
southern half of the local area during the late afternoon
hours...which should allow for thunderstorm development just ahead
of the frontal boundary. With over 1000 joules of MU CAPE evident
in model soundings across north central Kansas...cannot rule out
a few strong to marginally severe thunderstorms during the late
afternoon through early evening hours...with strong winds and
marginally severe hail both possible...with portions of the local
area highlighted in a marginal to slight risk for severe weather
later today.

While there could be a few strong to severe thunderstorms ahead of
the approaching front...could also see some strong winds behind
the front as pressures rise rapidly across the local area. While
severe winds are not expect behind this front...it will be
noticably windy for a couple of hours...and bumped up the forecast
winds to account for this.

Finally...for tonight...kept a small area of potential frost
development across our northwestern fringes...but honestly think
this potential will be minimal as steady winds overnight should
prevent frost formation even if temperatures do dip below 36
degrees for a couple of hours in spots.

.LONG TERM...(Saturday through Thursday)
Issued at 407 AM CDT Fri Oct 5 2018

An active period of weather is anticipated across the local area
late in the weekend through early next week as this afternoons
front lifts back north and becomes the focus for several days of
potentially significant rainfall across the local area. This front
will eventually shift east around Tuesday...with a day or so
break...before another disturbance rotates across the local area
bringing additional chances for rainfall late in the extended.

At this time...the best chance for more widespread and heavier
rainfall totals appears to be in the Sunday through Tuesday time
period...when many locations will likely receive some significant
rainfall as highlighted by the weather prediction center. Due to
good signals in model data...very high pops continue in the
extended periods of the forecast.

Temperature wise...below normal temperatures will continue across
the local area through the extended periods...with temperatures
fluctuating from the 40s at night to 50s and 60s during the
afternoon hours. Could see a return to lows in the 30s late in the
extended periods...and will need to monitor the end of next week
for potential frost development.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1206 PM CDT Fri Oct 5 2018

Stratus remains in place over central Nebraska. LIFR ceilings
currently remain in place at GRI, but should improve to IFR early
this afternoon. Based on satellite trends, it appears that we will
remain IFR until the cold front pushes through around 01Z.

There is a chance for a few rain showers this afternoon and early
evening, but the main area of thunderstorms should remain well
south of the terminals.

The passage of the cold front will also usher in strong north
winds...gusting to around 30kts in the 02-08Z timeframe.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Mangels
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Oct 5, 11:08 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1108 AM CDT Fri Oct 5 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1108 AM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms late this afternoon and
tonight south of Interstate 80. The highest chances for
thunderstorms will be across north central Kansas during the
evening hours...with a few strong to marginally severe
thunderstorm possible. Wind gusts to 60 MPH...hail to the size of
quarters...and locally heavy rainfall will all be possible with
the strongest storms.

Finally...patchy frost is possible again late tonight...primarily
across portions of Dawson, Sherman and Valley counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Between Sunday afternoon and Tuesday evening, there are
intermittent chances for thunderstorms within various portions of
the outlook area. Overall, the biggest concern during the Sunday
through Tuesday time frame could be locally heavy rain and
potential isolated flooding issues, especially within eastern
portions of the outlook area, which could see cumulative rainfall
totals in excess of three inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight. That
said, hail reports of any size in addition to strong thunderstorm
wind gusts are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:47 AM CDTSpecial Weather StatementGIDThayer43 min

Nearby

Frost Advisories in Nebraska, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.